Alert archive / Wyoming / High Wind Warnings in 2022
High Wind Warning 41, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Jun 20, 2022, 4:25 AM MDT for 4 counties in Wyoming. It took effect at Jun 20, 2022, 9:00 AM MDT. It was in force for 19 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 2022, 4:25 AM MDT (10:25 UTC)
- In effect from
- Jun 20, 2022, 9:00 AM MDT
- Expired
- Jun 21, 2022, 4:01 AM MDT
- In force
- 19 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 1:56 PM MDT | NON-TSTM WND GST 65 | 3 Nw Elk Mountain, WY | MESONET STATION WY19 2.9 NW ELK MOUNTAIN (WYDOT). |
| Jun 20, 2:03 PM MDT | NON-TSTM WND GST 66 | 2 Ne Rawlins, WY | ASOS STATION KRWL 1 ENE RAWLINS. |
| Jun 20, 2:12 PM MDT | NON-TSTM WND GST 62 | 1 Ese Sinclair, WY | MESONET STATION WY14 1.5 E SINCLAIR (WYDOT). |
| Jun 20, 2:32 PM MDT | NON-TSTM WND GST 58 | 3 Nw Arlington, WY | MESONET STATION WY22 2.7 NW ARLINGTON (WYDOT). |
| Jun 20, 2:36 PM MDT | NON-TSTM WND GST 60 | 10 Ssw Hanna, WY | MESONET STATION WY16 10.5 SW HANNA (WYDOT). |
| Jun 20, 2:40 PM MDT | NON-TSTM WND GST 62 | 9 Wnw Elk Mountain, WY | MESONET STATION WY17 8.9 S HANNA (WYDOT). |
| Jun 20, 2:44 PM MDT | NON-TSTM WND GST 70 | 7 Nw Elk Mountain, WY | MESONET STATION WY18 HALLECK RIDGE (WYDOT). |
| Jun 20, 2:56 PM MDT | NON-TSTM WND GST 62 | 3 Nw Elk Mountain, WY | MESONET STATION WY19 2.9 NW ELK MOUNTAIN (WYDOT). |
| Jun 20, 6:32 PM MDT | HIGH SUST WINDS 40 | 8 S Sibley Peak, WY | MESONET STATION WY1 8.4 S SIBLEY PEAK (WYDOT). AVERAGE SUSTAINED WIND FOR PAST HOUR ENDING AT 632 PM MDT. PEAK GUST WAS 57 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4863 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
582 WWUS75 KCYS 201025 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 425 AM MDT Mon Jun 20 2022 WYZ110-210000- /O.NEW.KCYS.HW.W.0041.220620T1500Z-220621T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 425 AM MDT Mon Jun 20 2022 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 AM MDT TUESDAY... * WHAT...West to southwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...9 AM MDT today until 6 AM MDT Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-107-210000- /O.NEW.KCYS.HW.W.0041.220620T2100Z-220621T1200Z/ Central Laramie Range and Southwest Platte County- East Platte County- Including the cities of Bordeaux, Wheatland, and Guernsey 425 AM MDT Mon Jun 20 2022 ...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM MDT TUESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Much of Platte County including Interstate 25 between Chugwater and Glendo. * WHEN...3 PM MDT today until 6 AM MDT Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
3 follow-up statements
353 WWUS75 KCYS 201223 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 623 AM MDT Mon Jun 20 2022 WYZ110-210000- /O.CON.KCYS.HW.W.0041.220620T1500Z-220621T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 623 AM MDT Mon Jun 20 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT TUESDAY... * WHAT...West to southwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...9 AM MDT today until 6 AM MDT Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-107-210000- /O.CON.KCYS.HW.W.0041.220620T2100Z-220621T1200Z/ Central Laramie Range and Southwest Platte County- East Platte County- Including the cities of Bordeaux, Wheatland, and Guernsey 623 AM MDT Mon Jun 20 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM MDT TUESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Much of Platte County including Interstate 25 between Chugwater and Glendo. * WHEN...3 PM MDT today until 6 AM MDT Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
874 WWUS75 KCYS 201953 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 153 PM MDT Mon Jun 20 2022 WYZ110-210400- /O.CON.KCYS.HW.W.0041.000000T0000Z-220621T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 153 PM MDT Mon Jun 20 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT TUESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph. * WHERE...North Snowy Range Foothills. * WHEN...Until 6 AM MDT Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-107-210400- /O.CON.KCYS.HW.W.0041.220620T2100Z-220621T1200Z/ Central Laramie Range and Southwest Platte County- East Platte County- Including the cities of Bordeaux, Wheatland, and Guernsey 153 PM MDT Mon Jun 20 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT TUESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...East Platte County and Central Laramie Range and Southwest Platte County. * WHEN...Until 6 AM MDT Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ BW
875 WWUS75 KCYS 211001 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 401 AM MDT Tue Jun 21 2022 WYZ106-107-110-211115- /O.CAN.KCYS.HW.W.0041.000000T0000Z-220621T1200Z/ Central Laramie Range and Southwest Platte County- East Platte County-North Snowy Range Foothills- Including the cities of Bordeaux, Wheatland, Guernsey, Arlington, and Elk Mountain 401 AM MDT Tue Jun 21 2022 ...HIGH WIND WARNING IS CANCELLED... Wind gusts in excess of 60 MPH are no longer expected. However, occasional gusts near 40 MPH may still occur for a few more hours. $$ CLH
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jun 19, 2:55 PM MDT, 13 hours 30 minutes earlier.
Area forecast discussion, Jun 19, 2:55 PM MDT, 13 hours 30 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 255 PM MDT Sun Jun 19 2022 .SHORT TERM...(This evening through Monday night) Issued at 130 PM MDT Sun Jun 19 2022 KEY MESSAGES: 1) Marginal Risk for severe thunderstorms across southeast Wyoming and the Nebraska panhandle between now and around 9 PM MDT tonight. Main threats will include strong, damaging winds, up to 60 to 70 mph, and small hail, up to one inch. 2) Isolated shower to thunderstorm chances in the northern Nebraska panhandle Monday afternoon. Discussion: Showers have begun to initiate over portions of south central Wyoming where satellite is showing a large swath of monsoonal moisture streaming northward and extending as far east as the Wyoming/Nebraska state line. Current PWATs are near 0.6 to 0.9 inches. As this moisture is pushed northeast, the showers and thunderstorms will extend east through southeast Wyoming and the Nebraska panhandle. RAP13 atmospheric soundings are showing a pretty strong inverted-V, indicating the primary threat will be strong winds, but we cannot rule out small hail being mixed in. CAPE values are not that impressive right now, near 500 J/kg, but that should increase, especially in the central and northern Nebraska panhandle through the afternoon into evening hours. RAP13 is showing 1500-2500 J/kg this afternoon, so if the thunderstorms can initiate and move northeast, they will be moving into a more favorable environment. Cloud cover may inhibit much of this Shear values are a bit limiting today as they are near 25 to 35 knots, which is weaker than ideal for developing strong thunderstorms. However, with strong southwest winds aloft, if the thunderstorms can develop, as they collapse, those strong winds can mix down to the surface and cause damage or even loft objects into the air. These strong winds aloft will also lead to quicker storm motions with these thunderstorms, limiting any flood potential. As far as the Mullen Burn Scar, like the previous discussion mentioned, due to these fast storm motions, the only way flooding would become a concern is if storms train over the same area of the burn scar. Looking at the most recent hires guidance, it seems unlikely, however we will monitor any flood threat through the evening. Monday looks to be mostly hot and dry with a chance for an isolated shower or thunderstorm in the northern Nebraska panhandle. Hires guidance is showing any development being east of our cwa, but if the system slows down, the instability and moisture could remain further west. Winds could be strong Monday night as the low makes its final push northeast out of our cwa and if the strong winds aloft can mix down to the surface. .LONG TERM...(Tuesday through Sunday) Issued at 256 PM MDT Sun Jun 19 2022 The main concern with this portion of the forecast is the thunderstorm chances next weekend. Tuesday-Thursday: The models are in fairly good agreement with the moisture being rather scarce through this period. Good subsidence will set the stage for a cool and breezy start on Tuesday morning. However, surface high pressure will continue to build into the area through the course of the day and allow for mild conditions to prevail during the afternoon. Some return flow is expected to setup late Tuesday into and may bring up some smoke from the New Mexico fires. However, the low level flow does not appear to be that strong which may limit any smoke. The NAM is showing another distinct shortwave moving through central Wyoming on Wednesday, but the other models are not supporting this feature as much. Regardless, it will remain dry which may result in some gusty winds and near critical fire weather conditions Tuesday and Wednesday. Thursday we will see a bit more moisture advection ahead of the next shortwave moving through the Canadian providences. Friday-Sunday: There is still some uncertainty in the period, especially on how far south the shortwave in the Canadian providences affects the northern Plains. Currently, the models are showing a fairly distinct front moving through the forecast area Friday afternoon into Friday night. Not too confident at this point that this feature will bring severe weather, due to limited moisture. However, there may be enough to produce some strong storms with some hail. Otherwise, once this front exits the area Saturday morning we will turn cooler on Saturday with the possibility of some lingering showers and storms. Cannot rule out a few showers and thunderstorms on Sunday as well as the upper level flow turns more towards the northwest which will tend to keep things unstable. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1136 AM MDT Sun Jun 19 2022 Latest radar loop was showing a cluster of showers and isolated thunderstorms developing over Sweetwater county. This activity will slowly progress east into KRWL during the next couple of hours. Could see some isolated wind gusts up to 40 mph from the showers. More scattered convection is expected to develop over the higher terrain late this afternoon and start affecting the KLAR/KCYS around 21z with the bulk of this convection lifting northeast into the Nebraska TAF sites mainly after 00z. The main threat with these storms will be small hail and gusty winds with brief heavy rainfall. The convection should dissipate mainly after sunset with the models showing drier air punching into the area. && .FIRE WEATHER... Issued at 254 PM MDT Sun Jun 19 2022 Despite the monsoonal moisture, areas are trending drier than initially forecast. Widespread shower and thunderstorm chances across southeast Wyoming and the Nebraska panhandle through Sunday night. A hot and dry trend beginning Monday will continue until Friday when the next chance of precipitation is. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...LK LONG TERM...REC AVIATION...REC FIRE WEATHER...LK
Hazardous weather outlook, Jun 19, 2:20 PM MDT, 14 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 220 PM MDT Sun Jun 19 2022 NEZ002-003-019>021-054-055-095-096-202030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 220 PM MDT Sun Jun 19 2022 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Marginal Risk for scattered showers and thunderstorms with isolated severe thunderstorms. Main threats will include lightning, damaging wind, and small hail. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Isolated showers and thunderstorms possible in northern Nebraska panhandle Monday. .Spotter information statement... Spotter activation will not be needed. WYZ101>119-202030- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 220 PM MDT Sun Jun 19 2022 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Marginal Risk for scattered showers and thunderstorms with isolated severe thunderstorms. Main threats will include lightning, damaging wind, and small hail. Confidence is low in impacts. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:39 AM MDT | Special Weather Statement | CYS | Laramie | 36 min |
| Jun 20, 12:13 PM MDT | Special Weather Statement | CYS | Goshen | 32 min |
| Jun 20, 12:26 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 49 min |
| Jun 20, 1:09 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 51 min |
| Jun 20, 1:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 45 min |
| Jun 20, 1:59 PM MDT | Special Weather Statement | CYS | Niobrara | 31 min |
Nearby
High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.